Why Acetaminophen Overdoses Occur?

There are few available data describing consumer behavior with acetaminophen products or consumer understanding of acetaminophen toxicity. However, a number of factors that may contribute to this public health problem are outlined here.

acetaminophen_medium

In some individuals, taking just a small amount more than the recommended total daily dose of acetaminophen (4 grams per day) may lead to liver injury. Acetaminophen has a narrow safety margin. This means that there is little difference between the maximum recommended daily dose and a potentially harmful dose. There is scientific agreement that taking a large amount of acetaminophen over a short period of time causes liver injury, but there are varying views on the specific threshold dose for toxicity.

Some individuals may be especially prone to liver injury from acetaminophen. The maximum amount of acetaminophen that can be safely ingested may not be the same for all people. Available data suggest that some individuals, especially those who use alcohol or have liver disease, may have a greater susceptibility to the effects of the toxic metabolite because they produce more of the metabolite or because they are unable to clear it from the body as easily. Individuals with increased susceptibility may experience toxic effects at lower acetaminophen doses than others—rare cases of acute liver injury have been linked to amounts lower than 2.5 grams per day. More research is needed to understand whether ethnicity, genetics, nutrition, or other factors might play a role in making some individuals more prone to liver injury.

It can be difficult to recognize the onset of liver injury. The onset of symptoms associated with acetaminophen liver injury can take several days, even in severe cases. In addition, symptoms may be non-specific and mimic flu symptoms, resulting in the individual continuing to use acetaminophen.

There are many different types of OTC and Rx acetaminophen products and a range of doses for a variety of different indications. Acetaminophen can be found in many widely used OTC single ingredient products (e.g., to treat headaches) and in multiple ingredient (combination) products (e.g., in products to treat symptoms of the common cold). Acetaminophen is also a component in a number of Rx drug products in combination with narcotic pain medicines. Consumers may attempt to treat different conditions or symptoms at the same time with more than one product containing acetaminophen. They may not realize that acetaminophen is in each of those products and that they are at risk of acetaminophen overdose.

Many consumers do not know that acetaminophen overdoses can cause serious liver injury. Consumers may consider acetaminophen a familiar product that has been marketed for decades and therefore assume that the medicine is completely safe. This perception may be reinforced by the fact that the drug is widely available OTC in very large quantities (e.g., 500 tablets per bottle). Furthermore, advertisements of OTC products are not required to provide warning information.

It can be difficult to identify acetaminophen as an ingredient in Rx products. Rx products that contain acetaminophen (usually with codeine, oxycodone, or hydrocodone) are often labeled as containing APAP, rather than acetaminophen, on pharmacy-dispensed containers. Without clear labeling, people may take more than one product containing acetaminophen (e.g., an Rx product and an OTC product) without realizing they may be taking a harmful dose of acetaminophen.

Liquid products for children are available in different concentrations. Liquid acetaminophen formulations intended for use in infants are typically more concentrated (i.e., stronger) than for older children to enable dosing using less liquid. It is possible to mistakenly overdose an older child by giving him or her a product intended for an infant.

Leave a Comment